T Nation

Elevated Prolactin and DHEA-S


Went to the Dr with the majority of low test symptoms. Blood labs revealed high prolactin and elevated DHEA-S. I'm going for an MRI of the pituitary tomorrow. The GP ordered the MRI and said he will likely refer me out to an endo.

I'm just wondering what some of your thoughts are on these issues and this course of action so far.

Lipids all in range.
Hepatic profile all in range.
Thyroid all in range.
Testosterone 330ng/dl - range 250-1100
E2 was 32.
prolactin was 155 with high end of the range being 18.
DHEA-S was 554 and I think high end of the range was like 250.. not sure.

I understand that this is not a place to get medical advice. If you are traveling down this same road I just want to know what to look out for in order to get the best treatment possible.




Prolactin is very HPTA repressive. Get the prolacting down with Dostinex/cabergoline and your HPTA should recover.

Fix the above and see were DHEA-S goes in response. Might be an adrenal issue. The pituitary gland may be over stimulating the adrenals as well as producing too much prolactin.

With high prolactin, libido and mood suffer. Dopamine is low. When prolactin is decreased, dopamine will increase.

If DHEA remains high, the adrenals may need to be scoped as well.

Define thyroid in range.... post the thyroid numbers. Whatever is causing the prolactin problem is probably doing other things.

Please note any changes to vision or vision disturbances. Whatever is disturbing the pituitary may could be pressing on an optic nerve.

E2=32 with TT=330 is quite adverse which can be a state of estrogen dominance. Any signs of gyno?

This is a good place to get info that your doctors are not going to provide.

Do you have any data for FT or SHBG? Prolacting might increase SHBG reducing %FT.


I've ben on cabergoline for two months now.
Recent labs revealed:
Prolactin = 12 range 2-18
Test = 225ng/dl range 250-1100
Thats all that was checked.

Doc wants to check T again in three months.

I've not noticed any physical changes.

Mood/temperament/since of well being has gone to more bad days than good.


Sounds like you need a new doctor...


Hmmm, this is interesting to me. I have all the same symptoms as well (of low T/E ratio), and I have had an eye issue for a while that is bugging the hell out of me. My vision is blurred from time to time but what really bothers me is the fact that the area under my eye twitches occassionally. I've heard that this could be related to stress or adrenal fatigue. Could it possibly be more?

I go over my test results on Monday with my doc and I plan on bringing it up.


I'm not sure about the twitching but my condition (high prolactin caused by pituitary tumor) can also cause vision problems due to what they call 'mass effect'.

Essentially the optic nerve is right in front of the pituitary gland and a growth on the pituitary can get large enough to press on the optic nerve and cause vision problems and even blindness. Fortunately I have not experienced any vision problems. An MRI of my pituitary did show a growth however.


This IS my new doctor. The first doc I had did nothing when my labs showed my T at 127ng/dl (range 250-1100). No further tests.. no nothing.

Oh wait, he wanted to put me on an antidepressant. I refused.

I'm willing to work with my new docs for a while. They have identified the hyperprolactinemia which as I understand is very disruptive to the whole Hypothalamic-pituitary-gonadal axis.

If my levels are not up in three months and if they choose not to do anything about it.. I will find a new doc or consider self medicating.


I've been on Dostinex for 5 months now.
Total T is still lower than it was before I started. 289. Prolactin still under control.



What did doc say about situation?

Have you checked free testosterone and LH?


KSman, why do you suggest dostinex? Should he first try getting his E2 under control? By lowering E2 to optimal levels > prolactin/progesterone follow, right? Or am I thinking about this wrong?